Medical Questions > Mental Health > Addiction, Recovery Forum

Sudafed Addiction

Must Read
Learn the basics about mental disorders, including risk factors, diagnosis, and treatment options. ...
Learn about risk factors to developing a mental health condition. ...
Learn about screening and diagnosis options available for mental conditions....
I am taking almost 20 sudafed pills a day to give me energy because they are no longer working and now I want to stop. Can I just stop or do I have to do this gradually? I started last October and it slowly built up to this amount. I am scared now that I might be doing damage to my body. Does anyone have any advice for me? I want to stop as soon as possible.
Did you find this post helpful?
|

User Profile
replied July 9th, 2007
Advanced Support Team
Stopping sounds like a good idea. You may need help along the way. See if there are any good na or aa meetings in your area.

The chemicals themselves are only the external part of the problems you may be experiencing. It might help to talk to people you trust about the things that are bothering you.
|
Did you find this post helpful?

replied July 27th, 2009
You can stop immediately, but may have symptoms of depression lasting a week or so.

On the other hand you should sleep a lot better which can lower stress hormones.

Also, some people gravitate toward stimulants because they actually have chemical depression.
|
Did you find this post helpful?

replied September 10th, 2009
you may well have become dependant on sudafed as you have low dopamine levels, this can be addressed by diet & taking supplements such as L-Tyrosine (the pre-cursor to dopamine) & s-Ame tablets. I would strongly advise getting professional advice about this as long term pseudo-ephedrine (the active ingredient in sudafed) destroys dopamine receptors. It will as you have found out, end up making your symptoms worse.
|
Did you find this post helpful?

User Profile
replied January 25th, 2010
Sudafed addiction--depression
Today, I went to a psychiatrist for my depression. We talked about my taking of Sudafed every day: I am depressed unless I take Sudafed. The psychiatrist normally prescribes drugs for depression, but because of my Sudafed addiction, she believes that I must stop the Sudafed for at least six months, get over the addiction, and then see if I still need antidepressants. The only reason I take Sudafed is because of the high I get from it. It makes me able to work faster and better and longer. Then, I take Sominex so that I can sleep. She is seeing if there is a hospital program that I can get into to help me with my addiction.
|
Did you find this post helpful?

replied March 25th, 2013
Pseudoephedrine is a "cousin" of amphetamine, albeit a much weaker one when it comes to the stimulant effect. Think of it as something like methadone is to heroin, and in my case, it has helped to get over an period of amphetamine use that was getting out of control.
These days I'm decreasing my Sudafed intake considerably and I even have a few days without it lately. What makes the big difference to me is daily aerobic activities (jogging or swimming, not weights), second is keeping myself busy into something interesting and the third is limiting alcohol intake, along with a balance diet and a vitamin supplement on top.
I believe that should at least considerably limit your need for the stimulant.
Also you'll notice the less you take it, the more emphatic you'll feel towards life overall so stopping its use has its positive mental benefits which you should start noticing if you follow the above.
Good luck and take care,
Dominik
|
Did you find this post helpful?

replied April 11th, 2013
Dominik. I started out taking Actifed which is bascally the same as sudafed but it has 60mgs. of the pseudoephedrine in it per pill versus the 30mg in a sudafed tablet has in it. I at one point was taking almost 24 tablets of the Actifed every day for the same reason as the poster "loopykinky" said that it gave him energy. I'm now down to about 8 pills a day, but overall I've been taking this crap for almost twenty years and it's proven to be a real B**** to come off of. Who would ever believe that you could become addicted to this stuff? I didn't! Then when they signed that new law prohibiting how much of it you could buy at one time really put a damper on things for a lot of people myself included. You're right about one thing though and even though I'm not off of them completely yet, I still notice a difference in the way I feel overall, better for sure. Sudafed or Actifed isn't any different than any other illegal or legal drug on the market today, they're all addciting. Good Luck to you! Peace
|
Did you find this post helpful?

replied March 30th, 2013
hi
i need a big man
add my fb andy blair.369
|
Did you find this post helpful?

replied April 19th, 2013
Hi Loopypink,
Its great to hear about stopping the pills. Don't stop the pills immediately, stop the pills gradually by reducing the count intake of pills. Stopping suddenly makes you to face symptoms.
|
Did you find this post helpful?